Ohio, 2018

Tornado in Ohio, September 26, 2018

September 26, 2018 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms moved east across the region ahead of a fast moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms moved east across the region ahead of a fast moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 26, 3:23 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 26, 3:23 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
423 AM EDT Wed Sep 26 2018

.SYNOPSIS...
A strong cold front will cross the region early this morning.
High pressure will build behind the front this afternoon and
evening, bringing in drier and cooler air. A weak upper level
shortwave will cross south of the region late Thursday, bringing
a chance of showers to eastern Kentucky and the lower Scioto
Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers with some embedded thunderstorms will be prevalent over
the region early this morning, ending from northwest to
southeast by noon. At daybreak, the surface front sparking these
storms should be located roughly along the I-71 corridor, with
the bulk of the storms located along and east of the front.

Temperatures ahead of the front will be the warmest of the day,
in the low to mid 70s. Behind the front, a continued feed of
cold air will limit high temperatures this afternoon to be in
the mid to upper 60s. After this mornings highs in the low to
mid 70s in the southeast, temperatures will experience a steady
drop into the 60s by late afternoon.

Any lingering showers or thunderstorms in the southeast will
have ended by around noon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
High pressure and a good bit of cold advection with clearing
skies will see temperatures drop into the 40s tonight, around 50
or low 50s along and south of the Ohio River where a little more
lingering cloud cover is possible.

A weak upper shortwave will cross south of the region late
Thursday, increasing cloud cover from the south during the day
and possible sparking a shower or period of light rain in
northeast Kentucky and the lower Scioto Valley. Northwest of the
I-71 corridor will only be on the periphery of this cloud cover,
and highs will be fairly uniform from 67 to 69 degrees.

Lingering clouds in the southeast will help temperatures stay in
the low to mid 50s, while the rest of the CWA sees readings drop
into the mid and upper 40s under generally clear skies and a
light southerly wind.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Another cold front will cross the region later on Friday, but
not have any available moisture to work with and come through
without any rainfall. Highs Friday will rise to around 70, then
only reach the lower to middle 60s in most locations on Saturday
as north winds push in cooler air.

Sunday will see readings within a few degrees of 70, which is
the seasonal norm. The region will return to above normal
temperatures for the new work week.

A warm front in the midwest may nose further east in to the
northern Ohio Valley, and could spark a shower along and north
of the I-70 corridor on Saturday. As moisture and warmer
temperatures return to the region next week, the threat for some
warm advection showers will increase.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Cold front is pushing through Indiana at the moment, with areas
of showers and a few thunderstorms out ahead of it. Latest
analysis is showing MVFR ceilings over the tafs, but that they
rise to VFR ahead of the front. So as front continues to push
east, scattered showers and thunderstorms will affect the tafs
early this morning. Ceilings will rise to VFR as the pcpn moves
through.

Front will reach the western tafs around 12Z and the eastern
tafs a few hours later. Ceilings are forecast to drop back down
to MVFR with fropa. Precipitation chances linger for a few
hours after frontal passage.

The low clouds will linger into mid morning, then scattered out
to VFR.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Franks
AVIATION...Sites
Hazardous weather outlook, Sep 26, 4:04 AM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
504 AM EDT Wed Sep 26 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
504 AM EDT Wed Sep 26 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 94 km away, was scanning. The volume nearest the first event began at 09:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Franklin

When
September 26, 4:53 AM EST to 4:57 AM EST
Where
Franklin County, 2.17 mi WNW of Hanford to 0.93 mi E of Bexley
Rating
EF1
Path length
3.73 mi
Path width
150 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
39.956, -82.970

Damage evident of a weak tornado began in the Olde Towne neighborhood of Columbus. There were numerous large tree branches down or tree trunks snapped, along with a pickup truck that was briefly partially lifted off the ground. The pickup truck suffered damage to both passenger side tires as it was forced back down to the pavement. In the same area of Olde Towne, there was damage to power poles. Damage in this area was consistent with an EF0 strength tornado. Further down the damage path, several areas of tree damage occurred in the Bexley area.

The most significant tornado damage occurred in the Mayfair neighborhood near East Broad Street and South James Road, and where the wind speeds are estimated to be the highest. Several homes in this neighborhood sustained roof, siding and shingle damage. There were numerous large trees uprooted or snapped, causing significant damage to homes, garages and vehicles. Additionally, 2 cinder block garages had their roofs completely lifted off, with 1 or 2 block walls completely collapsed. It was this damage that was consistent with wind speeds of about 90 mph. Damage in this neighborhood was consistent with low end EF1 tornado winds.

There was no evidence nor reports of damage further to the northeast of this area, so from here it appears the tornado lifted and dissipated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyThe tornado archive for Ohio, 2018Warnings in Ohio, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776634.